IDEAS home Printed from https://ideas.repec.org/
MyIDEAS: Login to save this article or follow this journal

An inequality measure for stochastic allocations

  • Chew, Soo Hong
  • Sagi, Jacob S.
Registered author(s):

    Few papers in the literature on inequality measurement deal with uncertainty, particularly when the ranking of cohorts may not be fixed. We present a set of axioms implying such a class of inequality measures under uncertainty that is a one-parameter extension of the generalized Gini mean over the distribution of average allocations. The extension consists of a quadratic term accounting for inter-personal correlations. In particular, our measure can simultaneously accommodate a preference for “shared destiny”, a preference for probabilistic mixtures over unfair allocations, and a preference for fairness “for sure” over fairness in expectation.

    If you experience problems downloading a file, check if you have the proper application to view it first. In case of further problems read the IDEAS help page. Note that these files are not on the IDEAS site. Please be patient as the files may be large.

    File URL: http://www.sciencedirect.com/science/article/pii/S0022053111000688
    Download Restriction: Full text for ScienceDirect subscribers only

    As the access to this document is restricted, you may want to look for a different version under "Related research" (further below) or search for a different version of it.

    Article provided by Elsevier in its journal Journal of Economic Theory.

    Volume (Year): 147 (2012)
    Issue (Month): 4 ()
    Pages: 1517-1544

    as
    in new window

    Handle: RePEc:eee:jetheo:v:147:y:2012:i:4:p:1517-1544
    Contact details of provider: Web page: http://www.elsevier.com/locate/inca/622869

    References listed on IDEAS
    Please report citation or reference errors to , or , if you are the registered author of the cited work, log in to your RePEc Author Service profile, click on "citations" and make appropriate adjustments.:

    as in new window
    1. FLEURBAEY, Marc, . "Assessing risky social situations," CORE Discussion Papers RP -2289, Université catholique de Louvain, Center for Operations Research and Econometrics (CORE).
    2. Gajdos, Thibault & Maurin, Eric, 2004. "Unequal uncertainties and uncertain inequalities: an axiomatic approach," Journal of Economic Theory, Elsevier, vol. 116(1), pages 93-118, May.
    3. Gary Charness & Matthew Rabin, 2002. "Understanding Social Preferences With Simple Tests," The Quarterly Journal of Economics, MIT Press, vol. 117(3), pages 817-869, August.
    4. Thibault Gajdos & John Weymark, 2005. "Multidimensional generalized Gini indices," Economic Theory, Springer, vol. 26(3), pages 471-496, October.
    5. Atkinson, Anthony B., 1970. "On the measurement of inequality," Journal of Economic Theory, Elsevier, vol. 2(3), pages 244-263, September.
    6. Hong, Chew Soo & Karni, Edi & Safra, Zvi, 1987. "Risk aversion in the theory of expected utility with rank dependent probabilities," Journal of Economic Theory, Elsevier, vol. 42(2), pages 370-381, August.
    7. repec:hal:journl:halshs-00266049 is not listed on IDEAS
    8. Dekel, Eddie, 1986. "An axiomatic characterization of preferences under uncertainty: Weakening the independence axiom," Journal of Economic Theory, Elsevier, vol. 40(2), pages 304-318, December.
    9. Yaari, Menahem E, 1987. "The Dual Theory of Choice under Risk," Econometrica, Econometric Society, vol. 55(1), pages 95-115, January.
    10. Elchanan Ben Porath & Itzhak Gilboa, 1991. "Linear Measures, the Gini Index and the Income-Equality Tradeoff," Discussion Papers 944, Northwestern University, Center for Mathematical Studies in Economics and Management Science.
    11. Sen, Amartya, 1973. "On Economic Inequality," OUP Catalogue, Oxford University Press, number 9780198281931, March.
    12. Rothschild, Michael & Stiglitz, Joseph E., 1970. "Increasing risk: I. A definition," Journal of Economic Theory, Elsevier, vol. 2(3), pages 225-243, September.
    13. Peter A. Diamond, 1967. "Cardinal Welfare, Individualistic Ethics, and Interpersonal Comparison of Utility: Comment," Journal of Political Economy, University of Chicago Press, vol. 75, pages 765.
    14. Grant, Simon, 1995. "Subjective Probability without Monotonicity: Or How Machina's Mom May Also Be Probabilistically Sophisticated," Econometrica, Econometric Society, vol. 63(1), pages 159-89, January.
    15. Ben-Porath, Elchanan & Gilboa, Itzhak & Schmeidler, David, 1997. "On the Measurement of Inequality under Uncertainty," Journal of Economic Theory, Elsevier, vol. 75(1), pages 194-204, July.
    16. Thibault Gajdos & John Weymark & Claudio Zoli, 2008. "Shared destinies and the measurement of social risk equity," Université Paris1 Panthéon-Sorbonne (Post-Print and Working Papers) halshs-00344468, HAL.
    17. Chew Soo Hong & Jacob S. Sagi, 2006. "Event Exchangeability: Probabilistic Sophistication Without Continuity or Monotonicity," Econometrica, Econometric Society, vol. 74(3), pages 771-786, 05.
    18. repec:ebl:ecbull:v:4:y:2002:i:18:p:1-7 is not listed on IDEAS
    19. Thibault Gajdos & Jean-Marc Tallon, 2002. "Fairness under Uncertainty," Economics Bulletin, AccessEcon, vol. 4(18), pages 1-7.
    20. Weymark, John A., 1981. "Generalized gini inequality indices," Mathematical Social Sciences, Elsevier, vol. 1(4), pages 409-430, August.
    21. Grant, Simon & Kajii, Atsushi & Polak, Ben & Safra, Zvi, 2012. "Equally-distributed equivalent utility, ex post egalitarianism and utilitarianism," Journal of Economic Theory, Elsevier, vol. 147(4), pages 1545-1571.
    22. John C. Harsanyi, 1955. "Cardinal Welfare, Individualistic Ethics, and Interpersonal Comparisons of Utility," Journal of Political Economy, University of Chicago Press, vol. 63, pages 309.
    23. Epstein, Larry G & Segal, Uzi, 1992. "Quadratic Social Welfare Functions," Journal of Political Economy, University of Chicago Press, vol. 100(4), pages 691-712, August.
    24. Chew, S H & Epstein, Larry G & Segal, U, 1991. "Mixture Symmetry and Quadratic Utility," Econometrica, Econometric Society, vol. 59(1), pages 139-63, January.
    25. Gajdos, T. & Tallon, J.-M. & Vergnaud, J.-C., 2008. "Representation and aggregation of preferences under uncertainty," Journal of Economic Theory, Elsevier, vol. 141(1), pages 68-99, July.
    26. Weymark John A., 1995. "An Alternative Proof of Ben Porath and Gilboa's Generalized Gini Characterization Theorem," Journal of Economic Theory, Elsevier, vol. 66(2), pages 573-580, August.
    Full references (including those not matched with items on IDEAS)

    This item is not listed on Wikipedia, on a reading list or among the top items on IDEAS.

    When requesting a correction, please mention this item's handle: RePEc:eee:jetheo:v:147:y:2012:i:4:p:1517-1544. See general information about how to correct material in RePEc.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: (Zhang, Lei)

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    If references are entirely missing, you can add them using this form.

    If the full references list an item that is present in RePEc, but the system did not link to it, you can help with this form.

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your profile, as there may be some citations waiting for confirmation.

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    This information is provided to you by IDEAS at the Research Division of the Federal Reserve Bank of St. Louis using RePEc data.